Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 11, NWS El Paso, TX

July 14, 2018Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 14, 2018, 3:00 PM MDT for Sierra County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2018, 3:00 PM MDT (21:00 UTC)
Expired
Jul 14, 2018, 7:00 PM MDT
In force
4 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 117 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WGUS54 KEPZ 142100
FFWEPZ
NMC051-150100-
/O.NEW.KEPZ.FF.W.0011.180714T2100Z-180715T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
300 PM MDT SAT JUL 14 2018

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  South central Sierra County in north central New Mexico...

* Until 700 PM MDT.

* At 258 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Arrey...
  Derry...
  Caballo Lake...
  and Lower Animas Creek.

* High water flows from nearby storms will be making their way down 
  to the Rio Grande Valley and Highway 187. However it could take a 
  few hours before the water crosses the numerous low water 
  crossings along Highway 187. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3296 10729 3278 10727 3277 10747 3299 10743

$$

LANEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 5:01 AM MDT, 9 hours 59 minutes earlier.

Area forecast discussion, Jul 14, 5:01 AM MDT, 9 hours 59 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
501 AM MDT Sat Jul 14 2018

.SYNOPSIS...
A ridge of high pressure aloft extending from the Great Basin
across the southeast U.S. will persist through Monday. The
moist flow around this feature will guarantee scattered
thunderstorms to continue into Monday. Localized flooding will
continue to be a threat. By Tuesday the upper high will relocate
over the Four Corners region and chance our flow to a drier
northeast flow. Isolated thunderstorms will continue through
Thursday or Friday, before diminishing over the weekend to just a
chance of thunderstorms for the mountains. Temperatures will
remain cooler than normal through Monday and then warm to above
normal by the end of the work week.

&&

.DISCUSSION...
Looks like about 3 more days of good moist monsoonal flow before
we change to a drier continental pattern. In the shorter term, the
double barreled high centers will continue, with one high centered
over the Tennessee/Kentucky area and the other one over the Great
Basin. This will continue the moist east/southeast flow over the
CWA. Expect scattered to numerous thunderstorms through Monday.
PWs will continue around 1.2 to 1.5 inches, and with light winds
aloft flooding potential will also continue. Weak shear
environment though models showing more respectable MUCAPES of
500-1200 J/kg, so a few strong to severe storms are possible.

Beginning on Tuesday and continuing to develop through the rest of
the week--dual high centers break down and new dominant singular
center forms near the Four Corners area. This will gradually turn
upper flow to the northeast with a slow drying as continental air
moves in. Lower level moisture will be slower to flush out, so
still kept lower POPs in through about Thursday before dropping
POPs from the lowlands. GFS shows dewpoints back mostly in the 40s
by Thursday into the weekend.

&&

.AVIATION...Valid 14/12-15/12Z.
Moisture remains plentiful, thus scattered thunderstorms and
showers will stay in the forecast thru the period. Best chances
for convection will be between 18Z and 0Z. During these times
look for SCT -TSRA AND ISOLD +TSRA/WIND VRB15G35KT with CIGS
040-060. Otherwise expect SCT060-080 SCT-BKN120 BKN- OVC250 to
prevail outside of convective episodes.

&&

.FIRE WEATHER...
The current monsoon pattern is keeping sufficient moisture in place
allowing for daily chances for wetting precip across all zones
through the weekend and into Monday. There will be a slight
drying trend towards mid and late next week as high pressure
aloft moves overhead. Thunderstorm chances will be limited mainly
to the mountain zones after Thursday. As such look for Min RH
values to stay elevated in the 35 to 50 percent range through
Monday with readings only falling off by 5 to 10 percent later
next week. Meanwhile thunderstorm coverage looks to remain
scattered the next several days with initial convection over
higher terrain and activity spreading over the lowlands during the
late afternoon and evening hours. Individual storms will likely
be slow moving, resulting in localized heavy rain and the
possibility of some flooding. In addition winds will be gusty and
erratic near storms with outflows of 40 to 45 mph common.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 94  73  92  72 /  30  40  20  40
Sierra Blanca           94  69  91  67 /  40  30  20  40
Las Cruces              92  68  90  68 /  40  40  20  40
Alamogordo              91  69  90  69 /  30  40  30  40
Cloudcroft              69  51  68  51 /  70  50  70  60
Truth or Consequences   90  69  89  68 /  40  40  40  40
Silver City             82  64  81  63 /  50  50  60  50
Deming                  92  68  90  66 /  50  40  20  40
Lordsburg               91  68  87  67 /  40  40  50  50
West El Paso Metro      93  73  90  72 /  30  40  20  40
Dell City               96  70  95  69 /  30  30  40  30
Fort Hancock            95  73  93  70 /  40  40  20  40
Loma Linda              87  67  88  68 /  30  40  20  50
Fabens                  91  71  91  70 /  30  40  20  40
Santa Teresa            92  69  91  70 /  30  40  20  40
White Sands HQ          92  71  90  70 /  40  40  20  40
Jornada Range           92  68  90  67 /  50  40  20  40
Hatch                   92  69  91  67 /  50  40  20  40
Columbus                93  69  90  69 /  40  50  20  50
Orogrande               92  71  91  70 /  30  40  20  40
Mayhill                 77  56  77  56 /  70  60  60  50
Mescalero               77  56  79  56 /  70  50  70  50
Timberon                77  55  77  57 /  60  50  70  50
Winston                 80  58  82  58 /  60  50  60  50
Hillsboro               87  64  87  64 /  60  50  50  40
Spaceport               90  67  89  66 /  50  40  40  40
Lake Roberts            79  56  81  55 /  60  50  60  50
Hurley                  85  63  83  63 /  60  50  60  50
Cliff                   88  62  86  60 /  50  40  50  50
Mule Creek              85  62  83  62 /  50  40  60  70
Faywood                 86  65  85  64 /  50  40  50  40
Animas                  91  68  87  65 /  50  40  50  50
Hachita                 91  66  88  65 /  50  50  40  50
Antelope Wells          87  65  85  63 /  50  60  40  60
Cloverdale              82  64  82  62 /  60  50  60  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

17 Hefner
Hazardous weather outlook, Jul 14, 12:04 PM MDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1204 PM MDT Sat Jul 14 2018

NMZ401>417-TXZ418>424-151815-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1204 PM MDT Sat Jul 14 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Another active monsoon day will bring scattered showers and
thunderstorms to most of the area. Localized torrential downpours
leading to localized flooding will be the main threat from any
storms, in addition to highly localized downburst wind gusts
(around 50 mph), and dangerous cloud to ground lightning. Small
hail will be possible in higher elevation areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
The active monsoon pattern will continue Sunday and Monday. The
main threats will continue to be localized torrential downpours
leading to localized flooding, with secondary risks being
downburst wind gusts (around 50 mph), and dangerous cloud to
ground lightning.

A "break" in the monsoon will lead to increasing temperatures and
and a marked reduction in thunderstorm chances Tuesday and well
into next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

In the hours before

Special weather statement, Jul 14, 12:39 PM MDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service El Paso TX
1239 PM MDT SAT JUL 14 2018

NMZ415-416-141930-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1239 PM MDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 130 PM
MDT...

At 1239 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mayhill. This storm was nearly stationary.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Sixteen Springs, Mayhill, Cox Canyon and Weed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3296 10533 3296 10535 3288 10535 3279 10544
      3285 10567 3307 10551
TIME...MOT...LOC 1839Z 316DEG 4KT 3294 10547

LANEY
Special weather statement, Jul 14, 12:45 PM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service El Paso TX
1245 PM MDT SAT JUL 14 2018

NMZ404-405-141930-
Lowlands of the Bootheel NM-
Southwest Desert/Lower Gila River Valley NM-
1245 PM MDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HIDALGO COUNTY UNTIL
130 PM MDT...

At 1244 PM MDT, Doppler radar was tracking a strong thunderstorm near
Road Forks, or 4 miles northeast of Steins. This storm was nearly
stationary.

Winds in excess of 45 mph with Blowing Dust will be possible with
this storm. Dust sensitive locations along I10 near the Lordsburg
Playa could see rapid reductions in visibility due to blowing dust.

Locations impacted include...
Lordsburg Playa, Road Forks, Steins, Cotton City and Pyramid
Mountains.

LAT...LON 3229 10905 3239 10893 3226 10871 3207 10894
      3222 10905
TIME...MOT...LOC 1844Z 316DEG 4KT 3228 10895

LANEY
Special weather statement, Jul 14, 1:59 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service El Paso TX
159 PM MDT SAT JUL 14 2018

NMZ402-408-409-142045-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-Sierra County Lakes NM-
159 PM MDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIERRA COUNTY UNTIL
245 PM MDT...

At 159 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lake Valley, or 10 miles south of Hillsboro. This storm was nearly
stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lake Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3286 10768 3286 10743 3264 10743 3263 10769
TIME...MOT...LOC 1959Z 001DEG 4KT 3276 10758

LANEY

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:03 PM MDTAreal Flood AdvisoryEPZOtero117 min
Jul 14, 12:38 PM MDTAreal Flood AdvisoryEPZGrant, Sierra112 min
Jul 14, 12:39 PM MDTSpecial Weather StatementEPZOtero51 min
Jul 14, 12:45 PM MDTSpecial Weather StatementEPZHidalgo45 min
Jul 14, 1:59 PM MDTSpecial Weather StatementEPZSierra46 min
Jul 14, 2:15 PM MDTAreal Flood AdvisoryEPZSierra2 hr
Jul 14, 2:34 PM MDTSevere Thunderstorm WarningEPZSierra41 min
Jul 14, 3:08 PM MDTSpecial Weather StatementEPZLuna52 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.